Acetaminophen; Caffeine; Dihydrocodeine capsules or tablets
What is this medicine?
ACETAMINOPHEN; CAFFEINE; DIHYDROCODEINE (a set a MEE noe fen; KAF een; dye hye droe KOE deen) is a pain reliever. It is used to treat moderate to severe pain.
How should I use this medicine?
Take this medicine by mouth with a glass of water. Follow the directions on the prescription label. You can take this medicine with or without food. If it upsets your stomach, take it with food. Do not take your medicine more often directed.
A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time.
Talk to your pediatrician regarding the use of this medicine in children. This medicine is not for use in children less than 12 years of age. Do not give this medicine to a child younger than 18 years of age after surgery to remove the tonsils and/or adenoids.
What side effects may I notice from receiving this medicine?
Side effects that you should report to your doctor or health care professional as soon as possible:
allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue
fast, irregular heartbeat
redness, blistering, peeling or loosening of the skin, including inside the mouth
signs and symptoms of low blood pressure like dizziness; feeling faint or lightheaded, falls; unusually weak or tired
trouble passing urine or change in the amount of urine
yellowing of the eyes or skin
Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):
What may interact with this medicine?
This medicine may interact with the following medications:
antihistamines for allergy, cough and cold
certain medicines for anxiety or sleep
certain medicines for asthma
certain medicines for blood pressure, heart disease, irregular heart beat
certain medicines for depression like amitriptyline, fluoxetine, sertraline
certain medicines for seizures like carbamazepine, phenobarbital, phenytoin, primidone
general anesthetics like halothane, isoflurane, methoxyflurane, propofol
local anesthetics like lidocaine, pramoxine, tetracaine
MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
medicines that relax muscles for surgery
other medicines with acetaminophen
other narcotic medicines for pain or cough
phenothiazines like chlorpromazine, mesoridazine, prochlorperazine, thioridazine
What if I miss a dose?
If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.
Where should I keep my medicine?
Keep out of the reach of children. This medicine can be abused. Keep your medicine in a safe place to protect it from theft. Do not share this medicine with anyone. Selling or giving away this medicine is dangerous and against the law.
This medicine may cause accidental overdose and death if it taken by other adults, children, or pets. Mix any unused medicine with a substance like cat litter or coffee grounds. Then throw the medicine away in a sealed container like a sealed bag or a coffee can with a lid. Do not use the medicine after the expiration date.
Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F).
What should I tell my health care provider before I take this medicine?
They need to know if you have any of these conditions:
drug abuse or addiction
heart, circulation problems
if you often drink alcohol
lung or breathing disease
stomach, intestine problems
an unusual or allergic reaction to acetaminophen, caffeine, dihydrocodeine, codeine, other medicines, foods, dyes, or preservatives
pregnant or trying to get pregnant
What should I watch for while using this medicine?
Tell your doctor or health care professional if your pain does not go away, if it gets worse, or if you have new or a different type of pain. You may develop tolerance to the medicine. Tolerance means that you will need a higher dose of the medicine for pain relief. Tolerance is normal and is expected if you take the medicine for a long time.
Do not suddenly stop taking it because you may develop a severe reaction. Your body becomes used to the medicine. This does NOT mean you are addicted. Addiction is a behavior related to getting and using a drug for a non-medical reason. If you have pain, you have a medical reason to take pain medicine. Your doctor will tell you how much medicine to take. If your doctor wants you to stop the medicine, the dose will be slowly lowered over time to avoid any side effects.
There are different types of narcotic medicines (opiates). If you take more than one type at the same time or if you are taking another medicine that also causes drowsiness, you may have more side effects. Give your health care provider a list of all medicines you use. Your doctor will tell you how much medicine to take. Do not take more medicine than directed. Call emergency for help if you have problems breathing or unusual sleepiness.
Do not take other medicines that contain acetaminophen with this medicine. Always read labels carefully. If you have questions, ask your doctor or pharmacist.
If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.
The medicine will cause constipation. Try to have a bowel movement at least every 2 to 3 days. If you do not have a bowel movement for 3 days, call your doctor or health care professional.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.
Children may be at higher risk for side effects. If your child has slow breathing, noisy breathing, confusion, or unusual sleepiness, stop giving this medicine and get medical help right away.
Online Medical Reviewer:
Date Last Reviewed: Unavailable
NOTE:This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider. Copyright© 2019 Elsevier
- Acetaminophen biphasic or extended-release tablets
- Acetaminophen; Butalbital tablets or capsules
- Acetaminophen chewable tablets
- Acetaminophen; Chlorpheniramine; Dextromethorphan; Phenylephrine Solution
- Acetaminophen; Chlorpheniramine; Dextromethorphan; Phenylephrine Suspension
- Acetaminophen; Chlorpheniramine; Dextromethorphan; Phenylephrine Tablet
- Acetaminophen; Chlorpheniramine; DM; Phenylephrine Effervescent Tablet
- Acetaminophen effervescent tablets
- Acetaminophen oral dissolving tablet
- Acetaminophen oral infant drops
- Acetaminophen oral solution
- Acetaminophen oral suspension
- Acetaminophen; Oxycodone capsules
- Acetaminophen; Oxycodone oral solution
- Acetaminophen; Oxycodone tablets
- Acetaminophen; Oxycodone tablets, extended-release
- Acetaminophen; Propoxyphene hydrochloride tablets
- Acetaminophen; Propoxyphene napsylate tablets
- Acetaminophen rectal suppositories
- Acetaminophen solution for injection
- Acetaminophen tablets or caplets
- Acetaminophen; Tramadol tablets
- Aspirin, ASA; Caffeine; Dihydrocodeine capsules